Japan struggling with Tamiflu dilemma

June 18, 2007

Japanese officials have confirmed hundreds of citizens have displayed abnormal reactions after ingesting the prescription flu medication, Tamiflu.

While initial reports had the total number of citizens afflicted by the medication at 199 in May, Japan's Health, Labor and Welfare Ministry recently confirmed 211 people have now shown symptoms, the Yomiuri Shimbun said Monday.

That figure, which represents reported cases before May 31, was part of an overall total of 1,377 cases that have been recorded since the medication's 2001 release.

Included in that multi-year total are 71 people who died after taking Tamiflu, with some showing abnormal symptoms prior to their deaths and others dying suddenly.

Some experts have theorized the drug, which is produced by the Roche pharmaceutical group in Switzerland, may effectively shut down the nervous systems of those who ingest it.

The newspaper said such a shutdown could potentially result in the abnormal behavior many victims have displayed.

Copyright 2007 by United Press International

Explore further: New targeted lung cancer drug produces 'dramatic' symptom improvement

Related Stories

Recommended for you

How the finch changes its tune

August 3, 2015

Like top musicians, songbirds train from a young age to weed out errors and trim variability from their songs, ultimately becoming consistent and reliable performers. But as with human musicians, even the best are not machines. ...

Machine Translates Thoughts into Speech in Real Time

December 21, 2009

(PhysOrg.com) -- By implanting an electrode into the brain of a person with locked-in syndrome, scientists have demonstrated how to wirelessly transmit neural signals to a speech synthesizer. The "thought-to-speech" process ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.